Skip to content

Research at St Andrews

On the Assouad dimension of self-similar sets with overlaps

Research output: Contribution to journalArticle

Author(s)

J. M. Fraser, A. M. Henderson, E. J. Olson, J. C. Robinson

School/Research organisations

Abstract

It is known that, unlike the Hausdorff dimension, the Assouad dimension of a self-similar set can exceed the similarity dimension if there are overlaps in the construction. Our main result is the following precise dichotomy for self-similar sets in the line: either the weak separation property is satisfied, in which case the Hausdorff and Assouad dimensions coincide; or the weak separation property is not satisfied, in which case the Assouad dimension is maximal (equal to one). In the first case we prove that the self-similar set is Ahlfors regular, and in the second case we use the fact that if the weak separation property is not satisfied, one can approximate the identity arbitrarily well in the group generated by the similarity mappings, and this allows us to build a weak tangent that contains an interval. We also obtain results in higher dimensions and provide illustrative examples showing that the ‘equality/maximal’ dichotomy does not extend to this setting.
Close

Details

Original languageEnglish
Pages (from-to)188-214
Number of pages27
JournalAdvances in Mathematics
Volume273
Early online date14 Jan 2015
DOIs
Publication statusPublished - 19 Mar 2015

    Research areas

  • Assouad dimension, Self-similar set, Weak separation property, Overlaps

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. The dimensions of inhomogeneous self-affine sets

    Burrell, S. A. & Fraser, J. M., 2020, In : Annales Academiae Scientiarum Fennicae-Mathematica. 45, 1, 313-324.

    Research output: Contribution to journalArticle

  2. Intermediate dimensions

    Falconer, K. J., Fraser, J. & Kempton, T. M. W., 26 Dec 2019, In : Mathematische Zeitschrift. First Online, 18 p.

    Research output: Contribution to journalArticle

  3. On the Hausdorff dimension of microsets

    Fraser, J. M., Howroyd, D. C., Käenmäki, A. & Yu, H., Nov 2019, In : Proceedings of the American Mathematical Society. 147, 11, p. 4921-4936 16 p.

    Research output: Contribution to journalArticle

  4. Projection theorems for intermediate dimensions

    Burrell, S. A., Falconer, K. J. & Fraser, J. M., 26 Oct 2019, (Accepted/In press) In : Journal of Fractal Geometry. 16 p.

    Research output: Contribution to journalArticle

Related by journal

  1. Congruence lattices of finite diagram monoids

    East, J., Mitchell, J. D., Ruskuc, N. & Torpey, M., 31 Jul 2018, In : Advances in Mathematics. 333, p. 931-1003 73 p.

    Research output: Contribution to journalArticle

  2. Hitting and escaping statistics: mixing, targets and holes

    Bruin, H., Demers, M. F. & Todd, M., 13 Apr 2018, In : Advances in Mathematics. 328, p. 1263-1298 36 p.

    Research output: Contribution to journalArticle

  3. New dimension spectra: finer information on scaling and homogeneity

    Fraser, J. M. & Yu, H., 30 Apr 2018, In : Advances in Mathematics. 329, p. 273-328 56 p.

    Research output: Contribution to journalArticle

  4. Scaling scenery of (x m, x n) invariant measures

    Ferguson, A., Fraser, J. M. & Sahlsten, T., 2 Jan 2015, In : Advances in Mathematics. 268, p. 564-602 39 p.

    Research output: Contribution to journalArticle

Related by journal

  1. Advances in Mathematics (Journal)

    Kenneth John Falconer (Member of editorial board)
    2007 → …

    Activity: Publication peer-review and editorial work typesEditor of research journal

ID: 245088582

Top